Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 26, 2002, 4:14 PM EDT for Somerset County, Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 4:14 PM EDT (20:14 UTC)
- Expired
- Jul 26, 2002, 5:15 PM EDT
- In force
- 61 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 4:30 PM EDT | Thunderstorm Wind 50 E | New Centerville, PA | Trees were reported down in New Centerville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
462 WUUS51 KCTP 262014 SVRCTP PAC111-262115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 413 PM EDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 515 PM EDT. * AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF BERLIN...OR 3 MILES SOUTHWEST OF SOMERSET...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... RURAL SOUTHEASTERN SOMERSET COUNTY. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:45 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 26, 3:45 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 345 PM EDT FRI JUL 26 2002 VERY MOIST AIRMASS CURRENTLY IN PLACE. A SERIES OF SHORTWAVES WILL MOVE THROUGH SPARKING SCATTERED RW/TS MAINLY THIS EVENING. SOME STORMS IN THE EXTREME WEST MAY BE STRONG WITH GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. A FEW COULD PRODUCE UP TO 1-2 INCHES IN A LOCALIZED AREA. BEST ZONE FOR CONVERGENCE WILL CONTINUE TO BE IN WESTERN HALF OF PA...AND STORMS WILL WEAKEN AS DRIFT EASTWARD. MOIST AIRMASS HANGS TOUGH ON SAT...WHICH WILL PROVIDE FOR MOSTLY CLOUDY SKIES BEFORE ANOTHER S/WV MOVES THRU TO INITIATE ADDITIONAL CONVECTION SAT NIGHT INTO SUN MORN. MAIN CHANCE FOR LINGERING PRECIP SUN WILL BE IN THE SOUTH. WEEKEND TEMPS WILL WARM SIGNIFICANTLY AS RISING HEIGHTS QUICKLY BUILD IN FROM THE SW. TEMPS WILL RISE INTO THE 80S AND LOWS DIP INTO THE 60S SAT NIGHT...HOWEVER REMAINING VERY MILD SUN NIGHT WITH LOWS IN THE LOWER 70S AND UPPER 60S. QUICK WARMUP IN STORE FOR MONDAY AS TEMPS SOAR INTO MID AND UPPER 80S ACROSS THE NORTH AND LOWER 90S IN THE SOUTH. HIGH DEWPOINTS (UPPER 60S AND LOWER 70S) WILL MAKE FOR A MUGGY AFTERNOON. 500 MB HT ANALYSIS SHOW 588 HTS CREEPING INTO PA AND 850 TEMPS LINGER AROUND 20 DEGREES. WEST-SOUTHWEST WINDS WILL ALSO BE PUMPING UP MOISTURE FROM THE GULF TO CREATE HOT AND HUMID CONDITIONS. CONVECTION NOT EXPECTED AS WARM MID LEVELS WILL CAP THE ATMOSPHERE. FOR THE REMAINDER OF THE WEEK...LOOKS LIKE TYPICAL SUMMERTIME WEATHER WITH PARTLY CLOUDY SKIES AND CHC OF AFTERNOON RW/TS FOR EACH DAY AS ZONAL FLOW AND MORE WEAK SHORTWAVES MOVE THROUGH. TEMPS WILL BE AROUND NORMAL MAINLY IN THE 80S FOR HIGHS AND 60S FOR LOWS. FCSTID = 16 MDT 67 82 72 90 / 40 30 40 40 IPT 62 81 68 88 / 40 20 30 40 BFD 61 80 65 84 / 40 20 50 40 JST 64 80 70 85 / 50 30 60 40 AOO 64 82 70 88 / 40 30 60 40 UNV 63 80 68 87 / 40 20 50 40 SEG 63 82 69 90 / 40 30 40 40 LNS 68 82 72 90 / 40 30 40 40 THV 68 82 72 91 / 40 30 40 40 .CTP... PA...NONE. MCPHEE/RXR
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.